Free Product Added!

All ProductsPainCold & FluDigestionSleep & StressAllergyMedicine CabinetSaved CabinetsPre-Made CabinetClean Medicine Our StoryStore LocatorHealthcare Professional NetworkFrequently Asked QuestionsLogin

Contact

If you have a question or comment feel free to give us a ring at 1-855-GENEXA-1, or text us at 310-254-2339.

We’re available Monday through Friday, 8am-5pm (PST).

Why To Avoid Red 40 In OTC Medicine

Why Red 40 Is Bad For You

Dr. Regina Hardin Profile Photo

Written by Dr. Regina Hardin on December 2, 2021

Medically reviewed by Camille Freking, MS Pharmacology

Synthetic dyes have long been used to add attractive colors to things like foods and beverages, cosmetics, and medicines, but in recent years it has become more and more apparent that these dyes have the potential to cause unpleasant adverse effects, and may be linked to long-term health risks.

Not all synthetic dyes are exactly the same, and different dyes may come with different risks. That said, Red 40 specifically has become more controversial because of the health risks it has been linked to, and building a better understanding of the risks associated with Red 40 can help you make more informed decisions in the medicine aisle.

What Health Risks Are Associated With Red 40?

Red 40 dye is used in a wide variety of products, including lipsticks, popsicles, meats, cheeses, salmon, and even over the counter medications. Though it has been used for decades in these types of products, its use has been reduced in recent years because of the adverse effects it has been linked to.

Red 40 and other synthetic dyes are not essential ingredients in products, nor do they improve the effectiveness of products, which is why their potential to cause adverse effects is such a deal-breaker for many consumers.

Common Short-Term Symptoms

Red 40 dye has been linked to the appearance of several different acute side effects, meaning that these side effects appear shortly after ingesting the dye, and go away once your body has gotten the dye out of your system.

Common symptoms associated with the adverse effects of Red 40 include:

  • Headaches and migraines
  • Hyperactivity
  • Difficulty concentrating
  • Sleep disturbances

Adverse effects vary from person to person, and some people are more sensitive to synthetic dyes than others. Hyperactivity, however, has been largely connected to Red 40 and is one of the most common adverse effects experienced by consumers after ingesting this dye.

Toxicity and Carcinogenicity

Aside from the aforementioned acute, short-term effects of Red 40, there are also some potential health risks that could come into play further down the line.

Red 40 has been shown to have the potential to damage DNA, known as genotoxicity, in the stomach, lungs, and colon of mice, which raises red flags in terms of safe use for humans, too.

Studies on mice have also shown that Red 40 may be carcinogenic, and it might accelerate the appearance of certain tumors including reticuloendothelial tumors of the immune system. Further studies on rats, though, did not come to the same conclusion, so the true risks of Red 40 remain somewhat unknown.

Contaminants

Aside from the possibility of Red 40 itself being carcinogenic, there is also a chance that Red 40 may contain certain carcinogenic contaminants, like aniline, p-cresidine, and l-naphthylamine. P-cresidine specifically is cited as being a possible human carcinogen, and aniline has also been shown to be weakly carcinogenic to rats.

Even though the possibility of Red 40 itself being carcinogenic has not completely been proven, this added risk factor of cancer-causing contaminants may increase the likelihood of Red 40 leading to cancer after long term use.

All of this being said, there is still a lot that we do not know about Red 40 and whether or not it is truly safe, especially for long term use.

Allergic Reactions

Red 40 can also cause allergic reactions, and you may not know you are allergic to Red 40 until you have a reaction to it.

One study showed that Red 40 can cause allergic reactions in some people with symptoms like hives and swelling of the face. Most commonly, this is referred to as “red dye allergy”, and Red 40 is not the only culprit but it is a main culprit.

That said, the FDA regulates additives and synthetic dyes, and Red 40 may be safe to ingest as long as the amount of dye is in accordance with FDA guidelines. For a 30 kg child, the daily intake of Red 40 should not exceed 210 mg, and companies produce about 25 mg of Red 40 per person per day on average because this dye is used in so many different products. Moreover, many children are expected to have an average intake of Red 40 that is several times more than is recommended, but it is unknown exactly how this affects the likelihood of experiencing allergic reactions and other adverse effects.

Even still, it may be helpful to take into account just how many different products contain additives and synthetic dyes like Red 40. Because so many products make use of Red 40, you can easily end up ingesting too much of it and experiencing unpleasant reactions, but it is not known what kind of impact ingesting too much Red 40 may have on your health in the long run.

The exact effects of Red 40 are so unknown and studies have presented conflicting results, thus it is generally agreed upon that Red 40 should be avoided when it comes to foods.

How To Avoid Red 40 on a Day-to-Day Basis

More research needs to be done in order to find more conclusive evidence against Red 40, but playing it safe is not a bad idea for now, and may help you avoid unwanted side effects.

Red 40 is commonly found in many foods, beverages, makeup products, and over the counter medicines, making it hard to avoid if you are not looking out for it.

One easy way to start reducing your consumption of Red 40 and other synthetic dyes is to start switching the products in your medicine cabinet out for clean alternatives.

When you reach for OTC medicine, you are likely doing so because you or your loved ones are experiencing some kind of uncomfortable symptom, whether it be headaches, cold and flu symptoms, or something else altogether. Grabbing an OTC medicine that contains synthetic dyes means you are running the risk of fixing your initial symptoms but experiencing new ones at the hands of these additives.

Whether or not you should try to switch out your products largely depends on your individual situation, and you should assess the risk for yourself and weigh the pros and cons.

In any case, consulting your doctor can help you gain some clarity regarding any ingredients that raise doubts for you, and your doctor will be able to answer any questions you may have as well as steer you in the right direction if you are having some trouble finding the types of products you want.

Aside from OTC medicines, Red 40 is sometimes also used in liquid prescription medications, like liquid formulas intended for children. These can raise further red flags because prescription medications, depending on the ailment, are sometimes intended for long term use, and the long term effects of Red 40 still remain largely unknown. There may be carcinogenic properties involved in Red 40, but studies have been somewhat inconclusive. Thus, it is again important to assess the risk for your family’s specific situation, and talk to your doctor if you are interested in finding alternative treatment methods with fewer associated risks.

The Bottom Line

Red 40 is just one example of a synthetic dye that has been linked to allergic reactions and adverse effects, but the truth is that many of the risks associated with Red 40 have yet to be proven in studies with conclusive results.

Many studies have been conducted regarding the safety of Red 40, but some of these studies ended up with conflicting results which means that no real conclusion can be drawn. That said, certain studies have shown that Red 40 may be connected to an increased appearance of certain cancerous tumors, specifically tumors impacting the immune system.

Because this connection has been shown in some studies and other aspects of safety pertaining to Red 40 are largely unknown, it is not a bad idea to avoid this dye when you can.

Doing your own risk assessment depending on your individual circumstances will help you make the best choice for your health, and in any event your doctor is a great resource for you. Anytime you have questions or concerns about the ingredients in your medicine, you should consult your doctor for some clarification. Plus, your doctor will be able to steer you in another direction if you decide you want to change paths and find medicines with cleaner ingredients.

Understanding some of the risks associated with Red 40 allows you to make more informed decisions about your health and the health of your loved ones, regardless of whether or not you choose to become more mindful of the dyes that may be hiding in your household products.



Share